MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE
Model Number GR3508
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 20 has been referenced in the conclusions section of h6.The production lot number was not provided by the user facility which prevented a meaningful review of production and complaint records.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported coating on the wire had come off during a procedure.Follow up communication with the user facility confirmed the following information: the doctor placing the guidewire for port placement noticed the coating on the wire had come off when the procedure was first started; another wire was used to complete the case; black coating was noticed on the patient's skin; a vascular surgeon was consulted and additional x-rays were taken where it appeared a piece of black coating was in the vessel and sub-q area; and, the patient was reported as doing fine, this was an outpatient procedure and the patient was discharged.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the returned sample evaluation results.(b)(4).The actual device was returned to the manufacturing facility.The sheared and separated portion of the urethane outer layer was not returned for evaluation.Visual inspection upon receipt revealed that the urethane outer layer had been sheared off the core wire on the segment approximately 50mm -290mm from the distal end of the device.Magnifying inspection of the urethane-sheared segment obtained the following.On approximately 50mm - 80mm from the distal device, the urethane outer layer had been sheared off partially with no exposure of the core wire.On approximately 80mm - 290mm from the distal end of the device, the urethane outer layer had been sheared off semi-circumferentially, where the core wire was exposed.The shear cross-section of the urethane outer layer had a smooth surface.The outer diameter of the shaft was measured on the undamaged segment and confirmed to meet manufacturer specifications.Functional testing was conducted.A guide wire sample was inserted and withdrawn through a metal needle.As the result, the urethane outer layer was sheared off semi-circumferentially with the shear cross-section presenting the smooth state.The state of the fracture was observed to be very similar to that of the actual sample.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the investigation, it is likely that the actual sample was pulled and pulled through a metal needle in the state of having contact with the edge of a metal device, such as a metal needle.The device labeling does address the potential for such an event in the instructions-for- use (ifu) with statements such as the following: "do not use the glide wire with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction devices as they may cause the glidewire plastic coating to shear and/or sever the wire.Do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needles is recommended when using this wire for initial placement." all available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6412076
Report Number9681834-2017-00057
Device Sequence Number16419698
Product Code DQX
UDI-Device Identifier04987350773197
UDI-Public04987350773197
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model NumberGR3508
Device Catalogue NumberRF*GA35183A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/16/2017
Supplement Report FDA Received Date03/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age76 YR